Alert archive / Michigan / Wind Advisories in 2020

Wind Advisory 5, NWS Detroit, MI

November 15, 202017 counties in Michigan

NWS Detroit, MI issued this wind advisory at Nov 15, 2020, 6:59 PM EST for 17 counties in Michigan. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2020, 6:59 PM EST (23:59 UTC)
Expired
Nov 16, 2020, 3:28 AM EST
In force
8 hr
Issued by
NWS Detroit, MI

Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI

The radar

The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 12.0 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 466 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
468 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
466 m²/s²
0-3 km storm-relative helicity
424 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS73 KDTX 152359
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
659 PM EST Sun Nov 15 2020

MIZ047-048-053-060>063-068>070-075-076-082-083-160900-
/O.CAN.KDTX.HW.W.0001.000000T0000Z-201116T0000Z/
/O.NEW.KDTX.WI.Y.0005.201115T2359Z-201116T0900Z/
Midland-Bay-Saginaw-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Midland, Bay City, Saginaw, Owosso, 
Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, 
Detroit, Adrian, and Monroe
659 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 25 mph with gusts to around 50 mph
  expected.

* WHERE...All of southeast Michigan except Huron and Tuscola
  counties.

* WHEN...Until 4 AM EST Monday.

* IMPACTS...Strong wind gusts remain capable of damaging unsecured
  objects. Tree damage and power outages remain possible. 

* ADDITIONAL DETAILS... Westerly wind gusts diminish off the
  afternoon peak but remain capable of reaching 45 to 50 mph with
  a stray gust of 50 to 55 mph still possible before midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ055-160900-
/O.CAN.KDTX.HW.W.0001.000000T0000Z-201116T0200Z/
/O.NEW.KDTX.WI.Y.0005.201115T2359Z-201116T0900Z/
Sanilac-
Including the city of Sandusky
659 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts around 50 mph
  expected. 

* WHERE...Sanilac County.

* WHEN...Until 4 AM EST Monday.

* IMPACTS...Strong wind gusts remain capable of damaging unsecured
  objects. Tree damage and power outages remain possible. 

* ADDITIONAL DETAILS... Westerly wind gusts remain capable of 
  reaching 45 to 50 mph with a stray gust of 50 to 55 mph still 
  possible before midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ049-054-160500-
/O.EXT.KDTX.HW.W.0001.000000T0000Z-201116T0500Z/
Huron-Tuscola-
Including the cities of Bad Axe and Caro
659 PM EST Sun Nov 15 2020

...HIGH WIND WARNING NOW IN EFFECT UNTIL MIDNIGHT TONIGHT...

* WHAT...Southwest to west winds 30 to 35 mph with gusts of 50 
  to 60 mph expected.

* WHERE...Huron and Tuscola Counties.

* WHEN...Until midnight EST tonight.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS... Southwest wind gusting near 60 mph across
  Saginaw Bay continues to threaten shoreline areas. The most
  frequent wind gusts inland will be around 50 mph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
2 follow-up statements
839 
WWUS73 KDTX 160403
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
1103 PM EST Sun Nov 15 2020

MIZ049-054-160900-
/O.CAN.KDTX.HW.W.0001.000000T0000Z-201116T0500Z/
/O.EXA.KDTX.WI.Y.0005.000000T0000Z-201116T0900Z/
Huron-Tuscola-
Including the cities of Bad Axe and Caro
1103 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 4 AM EST MONDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Huron and Tuscola Counties.

* WHEN...Until 4 AM EST Monday.

* IMPACTS...Strong wind gusts remain capable of damaging 
  unsecured objects. Tree damage and power outages remain 
  possible.

* ADDITIONAL DETAILS... Westerly wind gusts have diminish off the
  afternoon and evening peak but remain capable of reaching 45 to
  50 mph, especially along the Saginaw Bay shoreline. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ047-048-053-055-060>063-068>070-075-076-082-083-160900-
/O.CON.KDTX.WI.Y.0005.000000T0000Z-201116T0900Z/
Midland-Bay-Saginaw-Sanilac-Shiawassee-Genesee-Lapeer-St. Clair-
Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
Including the cities of Midland, Bay City, Saginaw, Sandusky, 
Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, 
Ann Arbor, Detroit, Adrian, and Monroe
1103 PM EST Sun Nov 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST MONDAY...

* WHAT...West winds 20 to 25 mph with gusts to around 45 mph 
  expected.

* WHERE...All of southeast Michigan.

* WHEN...Until 4 AM EST Monday.

* IMPACTS...Strong wind gusts remain capable of damaging 
  unsecured objects. Tree damage and power outages remain 
  possible.

* ADDITIONAL DETAILS... Westerly wind gusts further diminished
  during the evening but remain capable of reaching 45 to 50 mph
  while becoming more infrequent after midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
511 
WWUS73 KDTX 160828
NPWDTX

URGENT - WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
328 AM EST Mon Nov 16 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160930-
/O.CAN.KDTX.WI.Y.0005.000000T0000Z-201116T0900Z/
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-
Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-
Lenawee-Monroe-
Including the cities of Midland, Bay City, Bad Axe, Saginaw, 
Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, 
Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe
328 AM EST Mon Nov 16 2020

...WIND ADVISORY IS CANCELLED...

Wind gusts have dropped below 40 MPH and will remain below 40 MPH
this morning. Therefore the advisory has been cancelled. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Nov 15, 3:03 PM EST, 3 hours 56 minutes earlier.

Area forecast discussion, Nov 15, 3:03 PM EST, 3 hours 56 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
303 PM EST Sun Nov 15 2020

.DISCUSSION...

High wind warning continues into the early evening, as power outages
continue to increase.

Cold cyclonic flow wrapping around strong low pressure (sub 980 MB)
headed to the southern Ontario/Quebec border this evening. Winds,
which have peaked in the 55-65 mph range, will slowly decrease this
evening (a wind advisory for 45+ mph will likely be needed after
current high wind warning expires) as mixing depths come down and
low level cold is exhausted.  Shortwave exiting Minneapolis/Thermal
trough (-8 C at 850 MB/-12 C at 700 MB) crosses southeast Michigan
around/just after midnight, shutting down any isolated-scattered
snow showers due to the steep low level lapse rates and Lake
Michigan enhancement. Even so, thermal profiles are not great with
the 850/700 MB temps below the DGZ, thus accumulation will be hard
to come by as surface temps will also not drop at or below freezing
until well after midnight as well.

Amplified upper level pattern next week over North America, as the
longwave trough along the East Coast is slow to exit east. A clipper
system tracking close to the southern Michigan border Monday evening
will re-forcing the cold air through Wednesday morning. Mid level
FGEN north of the surface low track will support a chance of
precipitation, with NAM trying to decide which FGEN zone activates,
700  MB (which would impact areas along/north M46) vs 850 MB (M-59
corridor). Meanwhile, regional GEM appears to be favoring the 925 MB
zone, which would impact I-94 and points south. Average moisture in
the 850-700 MB layer looks to be near 2.5 g/kg of specific humidity.
850 MB temps will be sufficiently cold enough for snow (-3 to -6 C),
but the boundary layer/near surface temps is the question mark. With
the post sunset timing and wet bulbing near the surface, would tend
to favor a colder/snow solution, but uncertainty with the favored
location of the mesoscale band argues just to broad brush chance pops
for now.

Decent shot of cold air to filter in behind the clipper, with 850 MB
temps bottoming out between -10 to -12 C Wednesday morning over the
Central Great Lakes. Subsequently, Wednesday morning looks to be the
coldest of the period, with mins down in the low to mid 20s.

Pseudo zonal flow setting up for the end of the work week will allow
for a substantial warm up, with European ensembles members indicating
maxes reaching into the 55-60 degree range by Friday.

&&

.MARINE...

Strong low pressure has begun to move into Ontario this afternoon
and will continue to track northeast further into Canada this
evening. Little if any further deepening is expected with the system
currently around its peak intensity. The system's cold/occluded
front will cross the central Lakes this afternoon causing further
backing of winds to WSW and eventually W tonight. Storm force wind
gusts have already been measured from Toledo up to the Saginaw Bay
during the first half of this afternoon. These winds will continue
into the evening from central Lake Huron south to Erie as the
pressure gradient remains tight and mixing depths increase post
front allowing strong winds aloft to mix down. Storm Warnings for
these waters remain up through tonight. As winds back to W, northern
Lake Huron winds are expected to strengthen for the same reasons
mentioned for the southern half of the lake. Low-end storm force
wind gusts will be possible tonight into the early morning hours
Monday.

Gradient will slowly relax Monday as the low moves further away from
the Great Lakes region. As a result winds will slowly weaken over
the course of daytime Monday. Moderate NW flow develops late Monday
persisting into the midweek keeping winds breezy (20-30kts) over
Lake Huron.

&&

.PREV DISCUSSION...
Issued at 113 PM EST Sun Nov 15 2020

AVIATION...

There was a brief period of VFR conditions near the beginning of
this TAF period in the wake of afternoon thunderstorms. Conditions
are quickly deteriorating back to MVFR ceilings for the remainder of
this afternoon as post frontal cold air moves into the region. Main
concern for this afternoon will be the impressive low pressure system
resulting in strong southwest winds gusting to around 50 knots to
all terminals this afternoon. Winds veer more westerly tonight as
winds trend down slightly with gusts down to 25 to 30 knots.
Scattered lake enhanced light rain/snow showers will try to release
into southeast Michigan this evening and decrease in coverage early
Monday morning. Higher confidence in light snow/flurry activity will
be from Pontiac and terminals to the north. Mainly dry conditions
thereafter with breezy conditions persisting into tomorrow morning.

For DTW... Strong southwest wind will be gusting to 35-40 knots with
a few gusts to around 50 knots expected this afternoon. Brief period
of low end VFR will quickly come to an end over the next hour or two
with MVFR ceilings moving back over DTW. These lower ceilings will
last into early tonight. Occasional rain showers will move in after
00Z with low confidence that light snow/flurry activity reaches DTW.
Winds remain elevated tonight as winds veer more westerly reaching
near crosswind thresholds.

DTW THRESHOLD PROBABILITIES...

* High for ceiling 5000 feet or less tonight and today and early
  tonight.

* Low for crosswind thresholds overnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Warning until 7 PM EST this evening for MIZ047-048-053-
     060>063-068>070-075-076-082-083.

     Lakeshore Flood Warning until 7 AM EST Monday for MIZ063.

     High Wind Warning until 9 PM EST this evening for MIZ049-054-055.

Lake Huron...Storm Warning until 7 AM EST Monday for LHZ363-421-422-441>443-
     462>464.

     Low Water Advisory until 10 PM EST this evening for LHZ422.

     Storm Warning until 10 AM EST Monday for LHZ361-362.

Lake St Clair...Storm Warning until 4 AM EST Monday for LCZ460.

Michigan waters of Lake Erie...Low Water Advisory until 7 AM EST Monday for LEZ444.

     Storm Warning until 4 AM EST Monday for LEZ444.

&&

DISCUSSION...sf
MARINE.......KDK
AVIATION.....AA

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 15, 2:25 PM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
225 PM EST Sun Nov 15 2020

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
225 PM EST Sun Nov 15 2020

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

A high wind warning is in effect into the early evening.
Please refer to the latest urgent weather message for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.
However, spotter reports of wind damage will be greatly appreciated.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-160900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
225 PM EST Sun Nov 15 2020

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Storm warnings and gale warnings are in effect today and tonight.
Please refer to the latest marine forecasts for details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Gale warnings will remain in effect into the day Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

sf

In the hours before

Local storm report, Nov 15, 1:00 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
100 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 PM     NON-TSTM WND GST 1 SE ROMULUS            42.21N 83.35W
11/15/2020  M61 MPH          WAYNE              MI   ASOS

            MEASURED AT DETROIT METRO AIRPORT.

&&

IRL

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 14, 9:24 PM ESTGale WarningDTX6 hr
Nov 14, 9:24 PM ESTStorm WarningDTX30 hr
Nov 14, 11:03 PM ESTLakeshore Flood WarningDTXSaint Clair28 hr
Nov 15, 3:06 AM ESTHigh Wind WarningDTXBay, Genesee, Huron, Lapeer, Lenawee, Livingston and 11 more20 hr
Nov 15, 11:25 AM ESTSpecial Marine WarningDTX25 min

Nearby

Wind Advisories in Michigan, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.